MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 2.0MM DRILL SHORT W/AO QC; BIT, DRILL

SMITH & NEPHEW, INC. 2.0MM DRILL SHORT W/AO QC; BIT, DRILL
Model Number 71174910
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/18/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a revision surgery the 2.0mm drill short w/ao qc broke while being used inside the patient to drill a pilot hole for a screw, all pieces were retrieved.Reason for revision: patient didn't heal after having competitive devices put in.No delay.Procedure was finished using a s&n back up device.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that the 2.0mm drill short w/ao qc broke during use inside of the patient, per report, all pieces were retrieved and the procedure completed with a smith and nephew backup device with no delay.Therefore, no further clinical/medical assessment is warranted at this time.Should additional medical information be provided, this complaint will be re-assessed.A complaint history review found related failures; this failure mode will be monitored for future complaints and assessed for any necessary corrective actions.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved or product information, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
2.0MM DRILL SHORT W/AO QC
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10292072
Report Number1020279-2020-03301
Device Sequence Number16344672
Product Code HTW
UDI-Device Identifier00885556386798
UDI-Public00885556386798
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/18/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71174910
Device Catalogue Number71174910
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/23/2020
Supplement Date Received by Manufacturer06/17/2021
Initial Report FDA Received Date07/17/2020
Supplement Report FDA Received Date06/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age40 YR